Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Marquette, MI

April 14, 2003Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 14, 2003, 10:17 PM CDT for Iron County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2003, 10:17 PM CDT (03:17 UTC)
Expired
Apr 14, 2003, 11:00 PM CDT
In force
43 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Iron County, MI

The radar

The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 150317
SVRMQT
MIC071-150400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1017 PM CDT MON APR 14 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF CRYSTAL FALLS. THE STORM WAS  
  MOVING EAST AT 35 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL FALLS AT 1020 PM CDT...
  PEAVY FALLS DAM AT 1022 PM CDT...
  WAY DAM AT 1025 PM CDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

$$

LAT...LON 4611 8850 4622 8812 4601 8812 4597 8833
          4600 8836 4599 8841 4601 8845

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 8:50 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 14, 8:50 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
950 PM EDT MON APR 14 2003

FCST CONCERN OVERNIGHT CONTINUES TO BE SHRA/TSRA POTENTIAL.

LAKE SUPERIOR LAKE BREEZE DRIFTED INTO NCNTRL/NWRN FCST AREA LATE
AFTN AND HAS MADE IT A BIT DIFFICULT TO PICK OUT ACTUAL SYNOPTIC
COLD FRONT. BASED ON NE WINDS OVER NRN MN AND SOLID NE FLOW OVER NRN
LAKE SUPERIOR...COLD FRONT LIKELY EXTENDS FROM NEAR KDLH TO NEAR
KP59 THEN ENE INTO ONTARIO. FRONT SHOWED UP NICELY ON KDLH RADAR
EARLIER THIS EVENING. AFTER LAKE BREEZE DROVE INLAND...ELEVATED
CONVECTION BEGAN TO DEVELOP...MAINLY OVER ALGER COUNTY. IT TOOK A
COUPLE OF HRS BEFORE CONVECTION DEVELOPED ENOUGH TO PRODUCE SHRA.
THESE HAVE SINCE DISSIPATED. NEW CONVECTION DEVELOPING FROM
MARQUETTE COUNTY INTO IRON COUNTY IN LAST 30 MINUTES. A FEW
LIGHTNING STRIKES NOTED ON LIGHTNING DETECTION SYSTEM.

3HR SFC PRES TENDENDCY CHART SHOWS SOLID PRES RISES N/NE OF LAKE
SUPERIOR...SUGGESTING COLD FRONT WILL CONTINUE TO DRIVE S INTO UPPER
MI DURING THE NIGHT. MEANWHILE...SWRLY LOW-LEVEL JET OF 45KT PER
RUC/00Z KGRB SOUNDING WILL CONTINUE TO RIDE OVER FCST AREA...KEEPING
A THREAT OF ADDITIONAL CONVECTION TO DEVELOP. STEEP 700-500MB LAPSE
RATES AROUND 8C/KM AND DEEP LAYER SHEAR WILL SUPPORT VIGOROUS
CONVECTION...BUT THE BIG NEGATIVE FACTOR CONTINUES TO BE LACK OF
LOW-LEVEL MOISTURE PER 00Z KGRB/KINL SOUNDINGS AND THIS APPEARS TO
BE PREVENTING SHRA THIS EVENING FROM REALLY TAKING OFF. GIVEN
ELEVATED NATURE WITH WET BULB ZERO HEIGHTS AROUND 9KFT...HAIL WILL
BE MAIN POTENTIAL SVR THREAT OF ANY TSRA THAT CAN DEVELOP/SUSTAIN
THEMSELVES. MODEL GUIDANCE INDICATES 850MB WIND (LOW-LEVEL JET)
VEERING TO A MORE WRLY DIRECTION OVERNIGHT...SHIFTING BEST
CONVERGENCE E OF FCST AREA. SO EXPECT BEST COVERAGE OF SHRA/TSRA
(LIMITED AS IT WILL PROBABLY CONTINUE TO BE) THRU ABOUT 06Z.
OTHERWISE...BETTER MOISTENING IS OCCURRING FARTHER N ACROSS NRN
MN/LAKE SUPERIOR AS INDICATED BY EXPANDING AC/AS FIELD LATE THIS
AFTN/EVENING. THIS CLOUD DECK MAY YIELD SOME -SHRA LATER TONIGHT AS
IT DRIFTS S. GIVEN LACK OF DEVELOPMENT THIS EVENING...MAY PROBABLY
CUT BACK ON PCPN WORDING FOR THE OVERNIGHT PERIOD.

TEMPS GRIDS APPEAR IN GOOD SHAPE WITH TEMPS FALLING TO AROUND 40/LWR
40S NEAR LAKE SUPERIOR OVERNIGHT AS NE WINDS LOCK IN ACROSS THE LAKE.

ROLFSON

DISCUSSION FROM PREVIOUS SHIFT FOR TUE-MON...

THE COLD FRONT WILL CONTINUE TO SINK SOUTH ACROSS UPPER MICHIGAN
DURING THE DAY ON TUESDAY WITH SLOWLY FALLING OR STEADY TEMPERATURES
ACROSS THE NORTHERN TIER COUNTIES...WITH A MORE ABRUPT TEMPERATURE
CHANGE ACROSS THE SOUTH WITH FROPA WHERE TEMPERATURES WILL NOT COOL
OFF GREATLY OVERNIGHT AND WILL LIKELY BE NEAR 60F TOMORROW MORNING.
SHOWERS AND THUNDERSTORMS WILL PROGRESS SOUTHWARD WITH 850 FRONTAL
BOUNDARY. THEN THE QUESTION IS WHERE THE STATIONARY
FRONT/PRECIPITATION BAND WILL BECOME STATIONARY. THIS IS WHERE MODEL
DISCREPANCIES BETWEEN ETA AND GFS BECOME GLARINGLY OBVIOUS. THE ETA
SOLUTION CONTINUES TO BE FARTHER SOUTH THAN THE GFS WITH THE
PRECIPITATION BAND. THIS IS A RESULT OF THE PLACEMENT OF
CYCLOGENESIS TO THE LEE OF THE ROCKY MOUNTAINS AND THE SOUTHWARD
EXTENT OF THE HIGH BUILDING TO OUR NORTH TUESDAY NIGHT. THE GFS HAS
THE LOWEST PRESSURE QUITE A BIT FARTHER NORTH THAN THE ETA BY 06Z
WED. THIS OBVIOUSLY CONTINUES TO MAKE THE FORECAST OF THIS
PRECIPITATION BAND QUITE DIFFICULT.

THE POTENTIAL IS THERE FOR A MAJOR WINTER WEATHER EVENT LATE TUESDAY
NIGHT THROUGH THURSDAY ACROSS UPPER MICHIGAN. AM NOT CONFIDENT
ENOUGH WITH EITHER MODEL SOLUTION TO EXCLUDE ANYONE FROM
PRECIPITATION CHANCES FOR THIS PERIOD. EITHER SOLUTION AT THIS TIME
SPELLS TROUBLE FOR MENOMINEE COUNTY WHERE SIGNIFICANT SLEET AND SNOW
ACCUMULATION IS LOOKING MORE LIKELY BUT WITH UNCERTAINTY IN EXACT
PLACEMENT OF HEAVIEST PRECIPITATION BAND...CHANCES FOR HEAVY PCPN AS
YOU HEAD FARTHER NORTH ARE STILL TOUGH TO CALL. FEEL ETA HAS A
BETTER HANDLE ON THE LOCATION OF THE DEFORMATION AXIS...AND THE
SHARP CUTOFF IN MOISTURE ASSOCIATED WITH IT...SO WILL FOLLOW ITS
GUIDANCE FOR NOW AND KEEP FORECAST CLOSE TO THE GOING FORECAST.
HOWEVER...WITH THE ETA PRODUCING SIGNIFICANT PCPN IN THE
FRONTOGENETIC REGION OVER THE SOUTHERN CWFA...WILL NEED TO CONSIDER
A WATCH. WITH THE EXPECTED POSITION OF THE BAROCLINIC ZONE...MID
LEVEL DEFORMATION AND FRONTOGENESIS AXIS...THE PRECIPITATION SHOULD
CUTOFF SHARPLY NORTH OF A LINE FROM IRON MOUNTAIN TO ESCANABA. WILL
OPT FOR A WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY FOR
DICKINSON...DELTA...AND MENOMINEE COUNTIES TO ACCOUNT FOR HEAVIER
PCPN ALONG THIS AXIS. FORECAST SOUNDINGS SUGGEST THE PCPN WILL BE
INITIALLY RAIN...BUT SHOULD MIX WITH AND CHANGE TO SLEET...AND
EVENTUALLY A MIX OF SLEET AND SNOW. THE ETA AND GFS BOTH SUGGEST
HEFTY PCPN AMOUNTS ARE POSSIBLE...WITH VALUES RANGING FROM 1-2
INCHES...AND GIVEN THE EXPECTED FRONTAL SCALE FORCING...FEEL A WATCH
IS WARRANTED.

BY FRIDAY WEAK HIGH PRESSURE BUILDS OVER THE UPPER GREAT LAKES. HIGH
TEMPERATURES WILL BE IN THE 45 TO 50 DEGREE RANGE...WITH MOSTLY
SUNNY SKIES FRIDAY AND SATURDAY. THE COMBINATION OF WARM APRIL
SUNSHINE AND A WEAK WIND REGIME WILL LIKELY LEAD TO LAKE BREEZES
NEAR THE GREAT LAKE SHORELINES FRIDAY AND SATURDAY...MAKING
TEMPERATURES NOTICEABLY COOLER BY AFTERNOON IN THESE SHORELINE
LOCATIONS. THEN ATTENTION TURNS TO ANOTHER LOW THAT IS PROGGED TO
DEVELOP IN THE SOUTHERN PLAINS ON SUNDAY. AS THIS LOW EJECTS OUT
INTO THE MID MISSISSIPPI RIVER VALLEY ON MONDAY...INCREASING CLOUDS
AND A CHANCE OF RAIN WILL SPREAD NORTHWARD BACK INTO UPPER MICHIGAN.
THINK INITIALLY ATMOSPHERE WILL BE TOO DRY FOR PRECIP...SO
INCREASING CLOUDS SATURDAY NIGHT AND SUNDAY MORNING... WITH A CHANCE
OF RAIN SUNDAY AFTERNOON/EVENING...AND RAIN LIKELY ON MONDAY AS THE
LOW PULLS CLOSER AND BETTER DYNAMICS COME INTO PLACE. TEMPERATURES
ON MONDAY WILL BE BELOW NORMAL...LIKELY IN THE UPPER 30S AND LOWER
40S...AS A BRISK NORTHEAST WIND WILL DEVELOP IN RESPONSE TO THE
RETREATING HIGH TO THE NORTH AND THE ADVANCING LOW PRESSURE TO THE
SOUTH. AT THIS TIME...THICKNESS VALUES LOOK TO WARM TO SUPPORT ANY
FROZEN PRECIPITATION...THEREFORE A GOOD OLD FASHIONED COLD SPRING
RAIN IS IN STORE.

CVKING/TRH

.MQT...WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY
MIZ011>013.
Hazardous weather outlook, Apr 14, 2:20 PM CDT, 7 hours 57 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
320 PM EDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THE COMBINATION OF GUSTY WINDS...WARM TEMPERATURES...LOW RELATIVE
HUMIDITY...AND AN ABSENCE OF SNOW COVER WILL ELEVATE FIRE DANGER
SIGNIFICANTLY ALONG THE WISCONSIN BORDER AND EAST TO ESCANABA
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER UPPER MICHIGAN
TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE AFTER 9 PM. IN
ADDITION TO LOCALLY HEAVY RAIN AND LIGHTNING...THERE IS A SLIGHT
CHANCE FOR HAIL AS LARGE AS ONE INCH IN DIAMETER WITH ANY
THUNDERSTORMS THAT DO DEVELOP. ANY THUNDERSTORMS WILL MOVE EAST
AT AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL BUT THE KEWEENAW
PENINSULA ON TUESDAY MORNING...AND OVER SOUTH CENTRAL UPPER MICHIGAN
ALL DAY.

THERE IS A POSSIBILITY FOR SIGNIFICANT SLEET AND SNOW ACCUMULATION
OVER SOUTH CENTRAL UPPER MICHIGAN LATE TUESDAY NIGHT THROUGH
WEDNESDAY EVENING. IT CURRENTLY APPEARS THAT THE BEST CHANCE FOR
SIGNIFICANT SLEET AND SNOW WILL BE ALONG AND SOUTH OF A LINE FROM
IRON MOUNTAIN TO ESCANABA. THERE WILL BE A MARKED DECREASE IN
PRECIPITATION FARTHER NORTH...BUT THERE IS STILL SOME UNCERTAINTY IN
WHERE THE HEAVIEST PRECIPITATION WILL OCCUR.

NORTHEAST GALE FORCE WINDS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

TRH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:30 PM CDTSevere Thunderstorm WarningMQTMarquette60 min
Apr 14, 10:27 PM CDTSevere Thunderstorm WarningMQTDickinson63 min
Apr 14, 11:26 PM CDTSevere Thunderstorm WarningMQTMarquette64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.